Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 174, NWS Fort Worth, TX

June 11, 2012Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 11, 2012, 6:56 PM CDT for Stephens County, Texas. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2012, 6:56 PM CDT (23:56 UTC)
Expired
Jun 11, 2012, 7:46 PM CDT
In force
50 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Stephens County, TX

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:00 PM CDTHAIL 1.255 Nw Breckenridge, TXHALF DOLLAR SIZED HAIL WAS REPORTED ON THE PENINSULA ON THE EASTERN SIDE OF HUBBARD CREEK LAKE
Jun 11, 7:02 PM CDTHAIL 0.88Breckenridge, TXDIME TO NICKEL HAIL IN BRECKENRIDGE
Jun 11, 7:12 PM CDTHAIL 1Breckenridge, TXQUARTER HAIL AT THE CVS DRUG STORE ON WEST WALKER STREET IN BRECKENRIDGE
Jun 11, 7:26 PM CDTHAIL 2.58 Ene Crystal Falls, TXTENNIS BALL SIZED HAIL WAS REPORTED 3 MILES SOUTH OF ELIASVILLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 3:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3217 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WUUS54 KFWD 112356
SVRFWD
TXC429-120100-
/O.NEW.KFWD.SV.W.0174.120611T2356Z-120612T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
656 PM CDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE 
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
  LOCATED 5 MILES WEST OF BRECKENRIDGE...NEAR HUBBARD CREEK LAKE... 
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRYSTAL FALLS AROUND 730 PM...

AT 646 PM...HAIL TO THE SIZE OF QUARTERS WAS REPORTED AT THE HIGHWAY 
180 BRIDGE AT HUBBARD CREEK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3296 9910 3296 9857 3275 9858 3251 9910
      3254 9911
TIME...MOT...LOC 2355Z 227DEG 13KT 3279 9898

$$


25
3 follow-up statements
144 
WWUS54 KFWD 120012
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
712 PM CDT MON JUN 11 2012

TXC429-120100-
/O.CON.KFWD.SV.W.0174.000000T0000Z-120612T0100Z/
STEPHENS TX-
712 PM CDT MON JUN 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN STEPHENS COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF CRYSTAL FALLS...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRYSTAL FALLS AROUND 720 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3296 9909 3295 9858 3275 9858 3266 9884
      3265 9909
TIME...MOT...LOC 0012Z 205DEG 14KT 3287 9896

$$
771 
WWUS54 KFWD 120026
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
726 PM CDT MON JUN 11 2012

TXC429-120100-
/O.CON.KFWD.SV.W.0174.000000T0000Z-120612T0100Z/
STEPHENS TX-
726 PM CDT MON JUN 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN STEPHENS COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CRYSTAL FALLS...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3296 9909 3295 9858 3275 9858 3266 9884
      3265 9909
TIME...MOT...LOC 0026Z 205DEG 14KT 3293 9886

$$
769 
WWUS54 KFWD 120046
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
746 PM CDT MON JUN 11 2012

TXC429-120056-
/O.CAN.KFWD.SV.W.0174.000000T0000Z-120612T0100Z/
STEPHENS TX-
746 PM CDT MON JUN 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STEPHENS COUNTY IS
CANCELLED...

AT 746 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3296 9909 3295 9858 3275 9858 3266 9884
      3265 9909
TIME...MOT...LOC 0046Z 205DEG 14KT 3300 9882

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:26 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 11, 6:26 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
626 PM CDT MON JUN 11 2012

.AVIATION...
CONCERNS...THUNDER POTENTIAL AND MVFR CIGS.

VFR CONDITIONS ARE EXPECTED AT THE TAF SITES FOR THE NEXT SEVERAL
HOURS BUT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT AT
LEAST THE DFW METROPLEX LATER THIS EVENING. A STATIONARY COLD
FRONT CURRENTLY LIES FROM NEAR NOCONA TO GRAHAM TO ALBANY. STORMS
ARE EXPECTED TO DEVELOP ALONG THIS FRONT THROUGH THE EVENING HOURS
AND AFFECT THE METROPLEX TAF SITES BETWEEN 03-06Z. CURRENT
CONVECTION NEAR COLEMAN TO EDEN MAY CONGEAL INTO A MCS THAT MAY
MOVE EAST AND REACH KACT LATER THIS EVENING...BUT WITH THE OVERALL
SLOW MOVEMENT OF THE STORMS AND THE LOSS OF HEATING IN A FEW
HOURS...WILL NOT MENTION RAIN OR THUNDER IN THE KACT TAF AT THIS
TIME. ANY STORMS THAT DO REACH THE TAF TERMINALS COULD BE SEVERE
WITH A HIGH WIND AND HAIL THREAT...BUT THE OVERALL SEVERE THREAT
IS EXPECTED TO DIMINISH THROUGH THE OVERNIGHT HOURS. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON BUT MANY QUESTIONS
STILL REMAIN ABOUT WHEN AND WHERE THEY WOULD DEVELOP...THEREFORE WILL
NOT MENTION THUNDER IN THE TAF FOR TOMORROW AFTERNOON UNTIL WE SEE
WHERE THE FRONT OR BOUNDARIES REMAIN FROM TONIGHT/S CONVECTION.

THERE IS A CHANCE THAT MVFR CIGS AROUND 1500 FEET COULD REACH THE
TAF SITES EARLY TUESDAY MORNING BUT CONVECTION TONIGHT COULD
IMPACT THE DEVELOPMENT OR LOCATION OF THE STRATUS. FOR NOW...WILL
LEAVE THE MENTION OF MVFR CIGS IN OVERNIGHT BUT MAY NEED TO REMOVE
THIS WITH LATER TAF ISSUANCES.

AND FINALLY...WILL PREVAIL SOUTH WINDS AT ALL SITES UNTIL TUESDAY
AFTERNOON WHEN THE WINDS SHIFT TO THE SOUTHEAST AND EAST.
HOWEVER...IT IS POSSIBLE THAT CONVECTION COULD PUSH THE FRONT INTO
THE DFW METROPLEX OVERNIGHT OR VERY NEAR THE METROPLEX RESULTING
IN NORTH OR VARIABLE WINDS.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT MON JUN 11 2012/
THE COLD FRONT CURRENTLY EXTENDS FROM NEAR MCALESTER OKLAHOMA TO
HOBBS NEW MEXICO AND HAS ALREADY ENTERED NORTHWESTERN YOUNG
COUNTY. WE STILL FEEL THAT LATE AFTERNOON AND EVENING CONVECTION
WILL FAVOR AREAS ALONG AND AHEAD OF THE COLD FRONT...ESPECIALLY
FROM EAST OKLAHOMA TO THE TEXAS HILL COUNTRY. WITH SUCH AN UNSTABLE
AIR MASS IN PLACE OVER NORTH TEXAS...THUNDERSTORM DEVELOPMENT WILL
BE RAPID WITH LARGE HAIL POSSIBLY RESULTING WITHIN 30 MINUTES
AFTER THE FIRST ECHOES APPEAR. EXPECT DEVELOPMENT TO BEGIN IN
OKLAHOMA AND OVER THE TEXAS HILL COUNTRY WHERE INHIBITION IS THE LEAST
AND BUILD ALONG THE COLD FRONT INTO OUR NORTH AND WEST COUNTIES
THIS EVENING THEN OVER THE NORTHWEST THIRD BY MIDNIGHT AND
NORTHEAST LATE TONIGHT. SPC/S SLIGHT RISK OVER THE NORTHWEST TWO-
THIRDS OF NORTH TEXAS IS WARRANTED. ISOLATED DISCRETE CELLS WILL
HAVE TO BE WATCHED CLOSELY FOR MESO CYCLONE DEVELOPMENT 23-03Z
AND VERY LARGE HAIL POTENTIAL THROUGH 04Z.

WITH THE FRONT REMAINING IN THE AREA ON TUESDAY...WE HAVE THE
POTENTIAL FOR MORE SCATTERED AFTERNOON AND EVENING STRONG TO
SEVERE CONVECTION. ALSO...WE EXPECT AN MCS TO DEVELOP UPSTREAM
THAT PROPAGATES ACROSS NORTH TEXAS TUESDAY NIGHT INTO WEDNESDAY
MORNING. AS STARTED BY THE PREVIOUS SHIFT...THIS IS HIGHLY
DEPENDENT ON HOW OVER WORKED THE ATMOSPHERE BECOMES TONIGHT. ONCE
AGAIN SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
THROUGH NIGHT IF THE ATMOSPHERE REMAINS UNSTABLE AND PRIMED.

TEMPERATURES DURING THIS FORECAST WILL BE SEVERAL DEGREES COOLER
THAN THOSE OF TODAY. EXPECT CLOUD COVERAGE AND STORM ACTIVITY TO
RESULT IN HIGHS 88-92 ALONG AND NORTH OF I-20...AND IN THE MID 90S
TO THE SOUTH TUESDAY AND WEDNESDAY. HIGH TEMPS WILL REMAIN IN THE
UPPER 80S TO MID 90S THURSDAY THROUGH MONDAY AS WINDS BECOME MORE
SOUTHEASTERLY. OVERNIGHT LOWS WILL REMAIN ELEVATED DUE TO
DEWPOINTS IN THE UPPER 60S TO LOWER 70S LINGER OVER THE REGION
THIS WEEK. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  92  76  90  74 /  30  30  40  30  10
WACO, TX              76  93  74  91  73 /  10  20  30  20  10
PARIS, TX             75  90  71  87  69 /  50  30  30  30  20
DENTON, TX            75  91  72  89  71 /  40  30  40  30  10
MCKINNEY, TX          74  90  74  89  70 /  40  30  40  30  20
DALLAS, TX            78  92  77  90  74 /  30  30  40  30  10
TERRELL, TX           76  91  74  88  72 /  40  30  30  30  20
CORSICANA, TX         77  93  74  91  72 /  20  20  30  20  10
TEMPLE, TX            76  95  73  92  72 /  10  20  20  20  10
MINERAL WELLS, TX     73  91  72  90  70 /  40  20  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/58
Hazardous weather outlook, Jun 11, 2:54 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
254 PM CDT MON JUN 11 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
254 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING VERY
LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTING NORTHWEST OF
AN EASTLAND TO GAINESVILLE LINE LATE THIS AFTERNOON. IN ADDITION...
THERE MAY BE A VERY BRIEF WINDOW FOR AN ISOLATED TORNADO WITH
DISCRETE STORMS ACROSS THE RED RIVER VALLEY THROUGH EARLY EVENING.

STORMS WILL BECOME MORE NUMEROUS THIS EVENING AND POSSIBLY FORM
INTO A SQUALL LINE WITH AN INCREASED THREAT FOR DAMAGING WINDS
BETWEEN 60 AND 70 MPH. THE SEVERE WEATHER THREAT WILL EXPAND AS
FAR SOUTH AS A LAMPASAS...TO WACO...TO ATHENS LINE. THE SEVERE
WEATHER THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT AS INSTABILITY
WEAKENS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TUESDAY THROUGH WEDNESDAY AFTERNOON. STRONG TO SEVERE STORMS
CONTAINING LARGE HAIL AND DAMAGING WINDS WILL REMAIN POSSIBLE...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY BY THIS EVENING...ESPECIALLY NORTH OF
INTERSTATE 20 WHERE THE SEVERE WEATHER RISK IS EXPECTED TO BE THE
GREATEST.

05/

In the hours before

Special weather statement, Jun 11, 4:53 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
453 PM CDT MON JUN 11 2012

TXZ129-112245-
EASTLAND TX-
453 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTLAND COUNTY

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM IN CALLAHAN COUNTY. THIS STORM WAS LOCATED 29
MILES WEST OF CISCO...MOVING EAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORMAN AND RISING STAR.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED FOR PARTS OF EASTLAND COUNTY AFTER 515 PM.

LAT...LON 3238 9912 3239 9910 3238 9873 3221 9867
      3220 9867 3207 9893 3207 9912 3208 9913
TIME...MOT...LOC 2152Z 278DEG 10KT 3224 9944
Special weather statement, Jun 11, 5:22 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
522 PM CDT MON JUN 11 2012

TXZ129-112245-
EASTLAND TX-
522 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN EASTLAND COUNTY

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 30 MILES SOUTHWEST OF CISCO...IN CALLAHAN
COUNTY...MOVING SOUTHEAST AT 15 MPH.

CLOUD TO GROUND LIGHTNING AND WIND GUSTS OVER 40 MPH MAY OCCUR ACROSS
WESTERN EASTLAND COUNTY WELL OUT AHEAD OF THESE STORMS.

LAT...LON 3237 9884 3212 9883 3210 9888 3210 9912
      3231 9913
TIME...MOT...LOC 2218Z 295DEG 14KT 3217 9942
Local storm report, Jun 11, 6:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
650 PM CDT MON JUN 11 2012

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             6 W BRECKENRIDGE        32.75N  99.00W
06/11/2012  E1.00 INCH       STEPHENS           TX   LAW ENFORCEMENT

            6 MILES WEST OF BRECKENRIDGE

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:53 PM CDTSpecial Weather StatementFWDEastland52 min
Jun 11, 5:22 PM CDTSpecial Weather StatementFWDEastland23 min
Jun 11, 6:06 PM CDTSevere Thunderstorm WarningFWDStephens54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.